MAUDE Adverse Event Report: ROCHE DIAGNOSTICS LTD. COBAS AMPLIPREP INSTRUMENT; CLINICAL SAMPLE CONCENTRATOR; CFR 862.2310

ROCHE DIAGNOSTICS LTD. COBAS AMPLIPREP INSTRUMENT; CLINICAL SAMPLE CONCENTRATOR; CFR 862.2310
Catalog Number 03051315001
Medical Device Problem Codes Computer Operating System Problem (2898); Device Markings/Labelling Problem (2911)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/12/2015
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation into this issue is currently on-going; roche requested the barcode from the customer site for further evaluation and investigation.The outcome of this investigation will be communicated through a follow-up report.(b)(4).
 
Event or Problem Description
A us customer filed a complaint case indicating that the hand-held barcode scanner used with the cobas ampliprep instrument mis-identified a sample barcode id.No results were erroneously reported as this was identified by the customer during troubleshooting.No harm was indicated through the complaint case.
 
Additional Manufacturer Narrative
Date of report 23-feb-2016.Date received by manufacturer 23-feb-2016.Conclusion: labeling deficiency; no failure detected; device operated within specifications.A us customer filed a complaint case indicating that the hand-held barcode scanner used with multiple roche molecular systems platforms mis-identified a sample barcode id.No results were erroneously reported as this was identified by the customer during troubleshooting.No harm was indicated through the complaint case.The investigation determined that the barcodes printed by the customer were of poor quality and out of specification.Analysis of the original barcodes confirmed multiple pixel errors on both duplicates of the received barcodes.An rea barcode verification of the original barcodes confirmed a print quality of grade f for barcodes.The main cause of the low grade (f) is the low decodability and high defect values which could be attributed to the observed pixel failures.The handheld barcode scanner performed as intended.The cause of the mis-identified barcode in this complaint was due to the customer's poor barcode print quality which was out of specification.To assure optimal performance on the roche systems/platforms, it is required that sample barcodes have a print quality of "iso/iec 15416 grade 2.5 - 4.0 former ansi x3, 182 - 1990 grade a or b (a=3.5 to 4.0 / b=2.5 to <3.5)".When utilizing the appropriate sample barcode print quality, no mis-identification will result.It is only with a poor quality barcode and manual scanned entry that misreading of a sample barcode could potentially occur, causing a theoretical misidentification of clinical samples.However, the likelihood of an event causing adverse health consequences is assessed as "not likely", since misreading the barcode would have to generate an (erroneous) barcode number identical to a barcode number generated for a different patient sample in which the same test was ordered.There is an unlikely probability that the sample with the erroneous barcode and the sample with the identical, correct, barcode for the same target exists.Additionally, the misread would be highly detectable as there would be one sample that did not have a result associated with it upon completion of the run capa has been initiated and any required corrective actions, including labeling updates, will be taken.Customers will receive a reminder notification regarding barcode print quality specifications.Fda has been provided with correction and removal report 2243471-02-22-2016-001-c.(b)(4).

Brand Name
COBAS AMPLIPREP INSTRUMENT
Common Device Name
CLINICAL SAMPLE CONCENTRATOR; CFR 862.2310
Manufacturer (Section D)
ROCHE DIAGNOSTICS LTD.
forrenstrasse
rotkreuz, CH-63 43
SZ  CH-6343
MDR Report Key5358143
Report Number2243471-2016-00007
Device Sequence Number16261264
Product Code JJH
UDI-Device Identifier04015630924615
UDI-Public04015630924615
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Remedial Action Notification,Relabeling
Type of Report Followup
Report Date (Section B) 02/23/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03051315001
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/11/2016
Supplement Report FDA Received Date02/26/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
2243471-02-22-2016-001-C
Patient Sequence Number1